Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS Binghamton, NY

August 21, 2011Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 21, 2011, 3:31 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2011, 3:31 PM EDT (19:31 UTC)
Expired
Aug 21, 2011, 4:30 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:19 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 21, 3:19 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING. A FEW LINGERING SHOWERS ARE POSSIBLE ON
MONDAY...AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. DRIER COOLER
CONDITIONS SHOULD SET IN BY TUESDAY...AS HIGH PRESSURE BUILDS IN
FROM SOUTHERN CANADA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
3 PM UPDATE... WW 795 (SVR TSTM) REMAINS IN EFFECT THROUGH
01Z...BASICALLY FOR LOCALES ALG AND E OF THE I-81 CORRIDOR.

CONVECTIVE LN MOVING TO THE E FROM WRN NY ATTM...JUST AHEAD OF SFC
COLD FRNT...AND AT THE LEADING EDGE OF THE BETTER UPPER-LVL
FORCING. AS HTS ALOFT BEGIN TO FALL OVER CNTRL NY/ERN PA LATE THIS
AFTN INTO THE EARLY EVE...AND CONVERGENCE INCREASES AHD OF THE SFC
FRNTL BNDRY...THE AMS SHOULD DESTABILIZE A LTL FURTHER...WITH THE
LIKELIHOOD OF DECENT CONVECTIVE COVERAGE (LIKELY/NUMEROUS POP
VALUES CONTINUING THROUGH 01-02Z). ML CAPES OF 1000-2000 IN PLACE
OVER THE SRN/ERN ZONES ATTM...AND WITH DEEP-LYRD SHEAR (30-40 KT)
SPREADING OVER THE AREA FROM THE NW...SVR WX IS A DISTINCT
POSSIBILITY...AND A FEW SUPER CELLS CAN'T BE RULED OUT.

LATER TONIGHT...BEHIND THE COLD FRNT...COOLER MORE STABLE AIR
MOVES IN AT THE SFC. HOWEVER...THE OVERALL THERMAL PROFILE STAYS
SOMEWHAT UNSTABLE...WITH STEEP LR'S ALOFT. GIVEN SOME ADDITIONAL
DPVA LATER TONIGHT AS WELL WITH THE APPROACH OF THE MAIN PV
LOBE...WE'LL KEEP IN A CHANCE OF -SHRA MOST AREAS.

...PREVIOUS DISCUSSION...
930 AM UPDATE... FIRST BAND OF SHRA/TSRA CONTINUES TO WEAKEN
ATTM...AS IT PROGRESSES EWD TWDS THE I-81 CORRIDOR. NEAR-TERM NWP
GUIDANCE (HRRR/RUC) HAS A GOOD HANDLE ON THIS EVOLUTION...AND ALSO
INDICATES THAT A SUBSEQUENT/MORE INTENSE SQUALL LN WILL DEVELOP BY
16-17Z...FROM ABT KROC-KERI-KCLE. IT APPEARS TO BE THIS FEATURE
THAT WILL IMPACT MUCH OF THE CWA THIS AFTN INTO THE EARLY EVE
HRS...JUST AHD OF SFC COLD FRNT AND AT THE LEADING EDGE OF HGT
FALLS/CAA ALOFT.

SYNOPTICALLY...GOOD FORCING SHOULD BE OVER NY/PA THIS AFTN INTO
EARLY TONIGHT...WITH OUR AREA UNDERNEATH THE LEFT EXIT RGN OF A
100+ KT UPPER-LVL JET STREAK...WITHIN A RIBBON OF DECENT DPVA AT
MID-LVLS...AND IN A CONVERGENT ZONE AT LWR LVLS AHD OF THE
AFOREMENTIONED FRNTL BNDRY. THE MAIN QUESTION WITH REGARDS TO SVR
POTENTIAL IS THE DEGREE OF HEATING/DESTABILIZATION THAT WILL TAKE PLACE.
VSBL SAT PIX SHOW FAIRLY THICK CLOUD DEBRIS ATTM OVER NY/NRN PA.
WE DO THINK THERE'S THE POTENTIAL FOR SOME BREAKS TO DEVELOP EARLY
THIS AFTN...AGAIN MOSTLY E OF THE I-81 CORRIDOR. THUS...IT STILL
LOOKS LIKE OUR SRN/ERN ZONES HAVE THE GREATEST THREAT FOR SVR WX.
THE 12Z KBUF SOUNDING SHOWS THE POTENTIAL FOR ABOUT 1000 J/KG OF
CAPE...WITH MORE LIMITED HEATING (HIGHS IN THE 70S)...WHILE
KALY/KPIT ARE MORE ROBUST (2000-3000...GIVEN HIGHS INTO THE 80S).
IF THE LATTER SCENARIO UNFOLDS (MOST LIKELY FOR THE CATSKILLS AND
NE PA)...STRENGTHENING WIND FIELDS COULD CERTAINLY SUPPORT SUPER CELLS.
TIME WILL TELL...AND WE'LL BE WATCHING THINGS CLOSELY THIS AFTN.

WE TRIED TO UTILIZE HRRR/RUC GUIDANCE...AND SHOW LOWER POPS
(ISOLD-SCTD) THROUGH MIDDAY...THEN BRING A BAND OF LIKELY
(NUMEROUS) POPS THROUGH FROM NW TO SE THIS AFTN INTO THE EVE.

VERY NEAR-TERM SKY/TEMP/DEW PT GRIDS WERE TWEAKED
SLIGHTLY...BASED ON THE LATEST OBS AND SAT IMAGERY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPDATED AS OF 305 PM... SCATTERED -SHRA EXPECTED MON...AS ANOTHER
UPPER-LVL WAVE PASSES THROUGH THE LARGE-SCALE TROUGH AXIS DROPPING
INTO THE NORTHEASTERN U.S. SOMEWHAT LESS/MORE ISOLATED COVERAGE
ANTICIPATED DOWN ACROSS OUR SRN ZONES (NE PA).

QUIET WX ANTICIPATED FOR THE REST OF THIS PD...AS HIGH PRESSURE
SLOWLY BUILDS IN FROM THE NRN LAKES/ONT. THE INCOMING AMS WILL BE
COOLER THAN WE'VE EXPERIENCED RECENTLY...AND EARLY MORNING LOWS ON
TUE COULD BE DOWN IN THE 40S IN NORMALLY COOLER SPOTS. TUE AND WED
SHOULD FEATURE PTLY TO MOSTLY SUNNY SKIES (HIGHS IN THE 70S
TUE...THEN RECOVERING TO NEAR OR JUST ABV 80F BY WED AFTN).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN PRETTY GOOD AGREEMENT WITH TH EXTD FORECAST. FOR
WEDNESDAY NIGHT, AN UPPER LEVEL TROUGH WILL BE MOVING IN FROM THE
WEST. THERE IS ALSO A PRETTY STRONG SFC TROUGH/COLD FRONT JUST TO THE
WEST. THIS WILL SPREAD SHOWERS ACROSS THE CWA EARLY THURSDAY
MORNING. THE TROUGH WILL MOVE THROUGH THE AREA ON THURSDAY,
KEEPING A CHANCE FOR SHOWERS AND STORMS IN THE FORECAST FOR THE
DAY. AS THIS SYSTEM EXITS, HIGH PRESSURE WILL BUILD IN FOR THE END
OF THE WEEK AND THE BEGINNING OF THE WEEKEND.

NOW COME THE BIG QUESTION, THE TRACK OF IRENE. CURRENT MODEL
TRENDS SHOW THE STORM HOLDING ITS OWN WILL IT MOVES NORTH OVER THE
PIEDMONT OF NORTH CAROLINA AND VIRGINIA. AS IT PROGRESSES
NORTHWARD, THE HIGH PRESSURE CENTER OVER THE NORTHEAST, SHIFTS
EASTWARD. THIS SHOULD ALLOW THE MOISTURE FROM THE STORM,
REGARDLESS OF STRENGTH, TO CONTINUE TO MOVE NORTHWARD, BRINGING
THE MOISTURE TO THE REGION BY SUNDAY MORNING. BOTH THE ECMWF AND
THE GFS HAVE NEARLY THE SAME TRACK, WHICH IS INCREDIBLE THIS FAR
OUT, AND THEREFORE LENDING TO SOME CONFIDENCE IN THE LONG RANGE.
HOWEVER, EARLY CHANGES IN THE TRACK OF IRENE MAY GREATLY CHANGE
THE IMPACT ON THE CWA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
2 PM UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO IMPACT
ALL OF THE TERMINALS THIS AFTERNOON/EVENING. TIMING VARIES BUT
GENERALLY BETWEEN 19Z AND 23Z NY TERMINALS...AND 20Z TO 24Z AT
KAVP. SINCE WE ARE CLOSE ENOUGH TO THE EXPECTED TIMING OF THE
STORMS I WENT AHEAD AND COVERED THIS PERIOD WITH A TSRA TEMPO
GROUP WITH MVFR VSBYS AND CIGS. WE MAY HAVE SOME STRONG WINDS WITH
SOME OF THE STORMS BUT NOT CONFIDENT ENOUGH AT THIS POINT TO PUT THAT
INTO THE TAF. WILL MONITOR THE RADAR AND ADD A MORE SHORT TERM
TEMPO GROUP TO COVER THE STRONG WIND THREAT IF NEEDED.

EARLY THIS EVENING THE MAIN THREAT FOR STORMS WILL DIMINISH BUT
THROUGH 03Z SOME SHOWERS ARE STILL POSSIBLE AS A DISTURBANCE MOVES
THROUGH. THUNDER STILL CAN'T BE RULED OUT BUT WITH THE THREAT LESS
THAN WHAT IS EXPECTED THIS AFTERNOON...ONLY WENT WITH A CB GROUP
FOR NOW. AFTER THE PRECP ENDS STRONGER WINDS JUST OFF THE SURFACE
SHOULD KEEP VSBYS AND CIGS VFR OVERNIGHT.

COOLER AIR ALOFT WILL COMBINE WITH MOISTURE AROUND 3KFT TO PRODUCE
VFR TO HIGH END MVFR CIGS FROM 15Z MONDAY ON AT THE NY TERMINALS.
BEST SHOT AT MVFR WOULD BE ACROSS THE FAR NORTH AND KITH/KBGM.

WINDS LIGHT OUT SOUTHWEST THIS AFTERNOON VEER INTO THE NORTHWEST
AND REMAIN AROUND 5 KTS THROUGH THE OVERNIGHT. WINDS BECOME BRISK
BY 15Z MONDAY WITH SUSTAINED 10-15 KTS EXPECTED WITH GUSTS TO 20
KTS OR GREATER AT ALL TERMINALS.

OUTLOOK...

MON...VFR WITH PSBL RESTRICTIONS IN AFTN/EVE SHRA/TSRA.

MON NGT TO WED...VFR WITH POSSIBLE MVFR/IFR IN EARLY MORNING
VALLEY FOG.

WED NGT TO THU...MVFR POSSIBLE IN SHOWERS/STORMS.

FRI...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...RRM
AVIATION...HEDEN
Hazardous weather outlook, Aug 21, 1:37 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT SUN AUG 21 2011

NYZ009-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
221745-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
137 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 795 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-221745-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-
137 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS
AFTERNOON...GENERALLY BETWEEN 2 AND 6 PM. SOME OF THE STORMS MAY
CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Aug 21, 2:47 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT SUN AUG 21 2011

NYZ015-016-022-023-211945-
SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
247 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SCHUYLER...NORTH
CENTRAL STEUBEN...SOUTHWESTERN SENECA AND YATES COUNTIES...

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 40
MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES NORTH OF
WAYLAND...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ATLANTA AT 255 PM EDT...
  MIDDLESEX AND VINE VALLEY AT 310 PM EDT...
  POTTER AND ITALY HILL AT 315 PM EDT...
  FRIEND AND YATESVILLE AT 320 PM EDT...
  KEUKA PARK AND BLUFF POINT AT 325 PM EDT...
  PENN YAN AND MILO MILLS AT 330 PM EDT...
  MILO CENTER AND MAYS MILLS AT 335 PM EDT...
  LODI STATION AND WILLARD AT 340 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

IF ON OR NEAR KEUKA...SENECA OR CAYUGA LAKES...SEEK SHELTER NOW. GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4259 7766 4258 7737 4271 7736 4277 7731
      4277 7699 4279 7698 4278 7683 4248 7686
      4254 7767

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:47 PM EDTSpecial Weather StatementBGMYates58 min
Aug 21, 3:40 PM EDTTornado WarningBGMOnondaga50 min
Aug 21, 4:50 PM EDTSpecial Weather StatementBGMOneida55 min
Aug 21, 4:59 PM EDTSpecial Weather StatementBGMSullivan61 min
Aug 21, 5:43 PM EDTSpecial Weather StatementBGMSullivan62 min
Aug 21, 5:51 PM EDTSpecial Weather StatementBGMDelaware39 min
Aug 21, 6:34 PM EDTSpecial Weather StatementBGMDelaware56 min
Aug 21, 6:43 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego47 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.